Delirium is one of the most common mental illnesses that can affect elderly patients and patients with advanced medical problems. Because these patients are frequently on multiple medications and/or are more sensitive to medications secondary to their age, interactions with current medications, or existing medical problems; medication toxicity is frequently the etiology behind their delirium. This is a case report of a patient admitted for cellulitis that developed delirium from Linezolid however did not develop any other signs or symptoms of Serotonin Syndrome; a known side effect of Linezolid. This distinctive case highlights the importance of a careful analysis of a patient’s medications for potential deliriogenicity as well as the value of using a validated tool for assessing and following up a patient with suspected delirium. Specifically, this case should give clinicians warrant for suspicion of Linezolid as the cause of a patient’s delirium regardless of the presence or absence of Serotonin Syndrome.
Conflict(s) of Interest
No conflict of interest noted
References with DOI
1. Francis J. Delirium in older patients. J Am Geriatr Soc. 1992;40(8):829.
2. Francis J. Drug-induced delirium: Diagnosis and treatment. CNS Drugs. 1996;5:103. https://doi.org/10.2165/00023210-199605020-00003
3. Trzepacz P et al. Validation of the delirium rating scale-revised-98: comparison with the delirium rating scale and the cognitive test for delirium. J Neuropsychiatry Clin Neurosci. 2001;13:229–242 https://doi.org/10.1176/appi.neuropsych.13.2.229
4. Dunkley EJC et al. The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM. 2003;96 (9)635-642. https://doi.org/10.1093/qjmed/hcg109
5. Flacker JM, Lipsitz LA. Neural mechanisms of delirium: current hypotheses and evolving concepts. J. Gerontol. A Biol. Sci. 1999;54(7):B275. https://doi.org/10.1093/gerona/54.6.b239
6. Serio RN. Acute delirium associated with combined diphenhydramine and linezolid use. Annal Pharmacotherapy. 2004;38(1):62-5. https://doi.org/10.1345/aph.1d018
7. Mattappalil A, Mergenhagen K. Neurotoxicity with antimicrobials in the elderly: a review. Clin Ther. 2014; 36(11):1489-1511. https://doi.org/10.1016/j.clinthera.2014.09.020
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 License.
Nazha, MD, Hani and Harrington, MD, Nathan T.
"Linezolid Induced Delirium in the Absence of Serotonin Syndrome: A Psychiatric Consultation/Liaison Case Report,"
Marshall Journal of Medicine:
3, Article 4.
Available at: https://mds.marshall.edu/mjm/vol2/iss3/4